Steven-Johnson Syndrome after COVID-19 vaccination has been reported by doctors of All India Institute of Medical Sciences (AIIMS), Bhubaneswar, Odisha, India which is incidentally first such case reported.
Stevens – Johnson Syndrome (SJS) is an adverse drug reaction that affects the skin and mucous membranes due to cell mediated hypersensitivity against a wide array of culprits. Drugs have been the most common cause of SJS with antiepileptic drugs and antibiotics forming a major chunk.2 SJS due to vaccine is rare. Present case is about SJS after COVID vaccination which was reported in Clinical and Experimental Dermatology journal.
A 60-year-old male presented with fever, mucosal ulceration and purpuric rash 3 days post COVID-19 1st dose. It was not controlled by paracetamol and levocetrizine so patient presented to the emergency at AIIMS Bhubaneshwar after 7 days of development of lesions.
Mucocutaneous examination revealed multiple purpuric macules with peri-lesional erythema in a generalized distribution over the body with few areas showing necrosis and bullae formation. Oral erosions, hemorrhagic crusting over the lips, congested eyes and genial erosions were present (as in Fig). SCORTEN score was 1 on admission and the Naranjo algorithm revealed a score of 2 suggesting possible association between the vaccine and drug reaction.
A diagnosis of SJS due to COVID-19 vaccine was made based on clinical presentation, supportive histopathology and Naranjo algorithm. Patient was started on cyclosporine 300mg with complete improvement in 7 days. Patient was counselled to defer the 2nd dose of vaccine.
What is Stevens-Johnson syndrome (SJS)?
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are serious skin conditions that cause your skin to develop rashes, blisters, and then peel. Your mucus membranes, including your eyes, genitalia and mouth, are also affected. If you get this condition, you’ll likely be admitted to a hospital.
Some people consider SJS and TEN to be different diseases, while others consider them to be the same disease but at different levels of severity. SJS is less intense than TEN. (For instance, skin peeling might affect less than 10% of the entire body in SJS, while skin peeling affects more than 30% of the body in TEN.) However, both conditions can be life-threatening.
Are there other names for Stevens-Johnson syndrome (SJS)?
Yes. It is also known as Lyell’s syndrome, Stevens-Johnson syndrome/toxic epidermal necrolysis, and Stevens-Johnson syndrome toxic epidermal necrolysis spectrum. It might be called drug-induced Stevens-Johnson syndrome or mycoplasma-induced Stevens-Johnson syndrome if it’s linked to a specific cause.
Who gets Stevens-Johnson syndrome (SJS)?
Many cases of SJS happen in children and adults younger than 30 years old, but also occur in others, especially the elderly. More cases of SJS occur in females than males. Infections, like pneumonia, are the most likely cause of SJS in children, whereas medications are the most likely cause of SJS/TEN in adults.
What are the risk factors for developing Stevens-Johnson syndrome?
A combination of factors is likely involved in developing these disorders, including a genetic bias. Environmental factors might cause the gene to be triggered. One of these genetic factors include specific human leukocyte antigens (HLAs) that may increase one’s risk of developing SJS or TEN.
SYMPTOMS AND CAUSES
What are the symptoms of Stevens-Johnson syndrome (SJS)?
Symptoms of Stevens-Johnson syndrome include:
- Skin pain.
- Body aches.
- Red rash or red blotches on your skin.
- Blisters and sores on the skin and on mucus membranes of the mouth, throat, eyes, genitals and anus.
- Peeling skin.
- Drooling (because closing the mouth is painful).
- Eyes sealed shut (due to blisters and swelling).
- Painful urination (due to blistered mucus membranes).
What causes Stevens-Johnson syndrome (SJS)?
Causes of Stevens-Johnson syndrome include:
- Allergic reaction to a medication (most cases of SJS and almost all cases of TEN).
- Infections, like mycoplasma pneumonia, herpes and hepatitis A.
- Graft-versus-host disease.
- No known cause.
If your case of SJS is caused by a drug, symptoms appear about one to three weeks after you start taking medication. The flu-like illness (fever, cough and headache, skin pain) is followed first by a rash and then peeling. In the case of TEN, some people even lose hair and nails.
What drugs are most likely to cause Stevens-Johnson syndrome?
Medications most likely to cause Stevens-Johnson syndrome include:
- Antibacterial sulfa drugs.
- Anti-epileptic drugs, including phenytoin (Dilantin®), carbamazepine (Tegretol®), lamotrigine (Lamictal®), and phenobarbital (Luminal®).
- Allopurinol (Aloprim®, Zyloprim®), a drug used to treat gout and kidney stones.
- Non-steroidal anti-inflammatory drugs (NSAIDs), including piroxicam (Feldene®), nevirapine (Viramune®), and diclofenac (Cambia®, Flector®).
Are there other factors that increase the risk of someone developing Stevens-Johnson syndrome (SJS)?
You are at greater risk of SJS if you have the following conditions:
- Bone marrow transplant.
- Systemic lupus erythematosus.
- Human immunodeficiency virus (HIV).
- Other chronic diseases of joints and connective tissue.
- Weakened immune system.
- Family history of SJS.
- Variation of a specific gene called human leukocyte antigen-B.
DIAGNOSIS AND TESTS
How is Stevens-Johnson syndrome (SJS) diagnosed?
Healthcare providers diagnose SJS and TEN:
- By looking at the skin and mucous membranes affected (typically at least two mucous membranes are affected).
- By your pain level.
- By how fast your skin has been affected.
- By how much of your skin has been affected.
- By taking a skin biopsy.
What are the complications of Stevens-Johnson syndrome (SJS)?
The most severe complication of SJS and TEN is death. Death happens in about 10% of cases of SJS, and about 50% of TEN. Other complications could include:
- Sepsis (massive bacterial infections).
- Multiple organ failure.
Can Stevens-Johnson syndrome be prevented?
No. Since Stevens-Johnson syndrome is, in most cases, triggered by medications, there’s no way to know – before taking medications – that you might experience an adverse reaction to the drug. If a medication is identified that has triggered this condition, you will want to avoid that drug or related drug again.
OUTLOOK / PROGNOSIS
What is the outlook for people who have Stevens-Johnson syndrome?
Each person’s experience with Stevens-Johnson syndrome can be different. Skin can regrow in a matter of weeks, but recovery can take months if symptoms are severe. Some long-term reactions may develop, including:
- Skin: dryness, itching, change in skin color.
- Eyes: chronic swelling and/or dryness, chronic irritation, difficulty seeing, sensitivity to light (photophobia).
- Excessive sweating.
- Lung damage, chronic obstructive pulmonary disease, asthma.
- Nail loss or deformity.
- Hair loss (alopecia).
- Dryness of mucus membranes, which could cause problems urinating.
- Chronic fatigue syndrome.
- Difficulties with your sense of taste.
SJS may redevelop if you are exposed to the same medication known to have triggered the condition the first time. In such cases, the second episode is usually more severe than the first episode.
SJS results in death in 10% of patients and in 30% for those with TEN – due mostly to sepsis, acute respiratory distress syndrome and multiple organ failure.
In COVID-19 Vaccine….
COVID-19 vaccine has two components (virotopes and excipients) and both can cause severe drug reaction.
In the present case it suspect virotpes to be the primary cause of SJS. It is hypothesize that the expression of the virotopes on keratinocyte surface leads to a CD8+ T-lymphocyte response causing keratinocyte apoptosis in a genetically susceptible individual. This is supported by T-cell specific response by ChAdOx1 nCoV- 19 corona virus vaccine (recombinant).
This is the first case of COVID-19 vaccine induced SJS though the authors acknowledge it to be a rare complication of the vaccine.
The benefits of the vaccine far outweighs the risk in the present pandemic so should not lead to hesitation against COVID-19 vaccination but at the same time physicians should be vigilant for such potential serious side effects.
1.Dash S, Sirka CS, Mishra S, Viswan P. Covid-19 vaccine induced Steven-Johnson syndrome: a case report. Clin Exp Dermatol. 2021 Jun 3:10.1111/ced.14784. doi: 10.1111/ced.14784.
2.Fakoya AOJ, Omenyi P, Anthony P, et al. Stevens – Johnson Syndrome and Toxic Epidermal Necrolysis; Extensive Review of Reports of Drug-Induced Etiologies, and Possible Therapeutic Modalities. Open Access Maced J Med Sci. 2018;6(4):730-738. Published 2018 Mar 28. doi:10.3889/oamjms.2018.148
3.Ramasamy MN, Minassian AM, Ewer KJ, et al. Safety and immunogenicity of ChAdOx1 nCoV-19 vaccine administered in a prime-boost regimen in young and old adults (COV002): a single-blind, randomised, controlled, phase 2/3 trial [published correction appears in Lancet. 2021 Dec 19;396(10267):1978] [published correction appears in Lancet. 2021 Apr 10;397(10282):1350]. Lancet. 2021;396(10267):1979-1993.
Read also-Ministry of Ayush Publish : Information for Homoeopathy Practitioners for Symptomatic Management of Suspected and Diagnosed cases of Mucormycosis
Read more-Covid 19 Delta Plus Variant : All about known so far !!
Read also-Latest Homoeopathy Jobs News